20,000 day birthday ramble around Wokingham, new and old – Sat 7 May 2022
Route map and timings below (in case you fancied joining me for a drink along the way).
What’s this all about?
If you’re lucky, you’ll get to live for 30,000 days. It’s just over 82 years. Lots of us will easily live that long; but lots of us won’t too.
Depending on how your life pans out, I think the 30,000 days can be seen as breaking down roughly into three 10,000 day phases, or chapters. Well they have for me in my life anyhow.
On Christmas Eve 1994, I was 10,000 days old (or 27 in years). To celebrate the end of this first third of my life, I held a party in my rented flat in Sidmouth Court (at the junction of Sidmouth Street and South Street in Reading):
There was a quiz at the party (of course) – a music quiz. A Prudential colleague called Heather Wood (who I’d been chasing for months) won the quiz by quite a wide margin. A week later we got together, then got married in 1996, and had our three wonderful children. How blessed were we? My 10,000 day party was arguably the most important day of my entire life.
Gorgeous, wasn’t she?
Anyway, scroll forward another 10,000 days. The second third of my life.
I’m now 54 (in years) and the youngest of our three children left school last summer. It feels like the natural end of this second chapter of my life. Whereabouts in these three chapters of life are you?
We lost Heather along the way – in body; not in our hearts and minds. Sadly, she only had 17,241 days on earth. I wonder how many days I’ll be granted? Or all of you reading this? We none of us know, do we? All we can do is make the absolute best of every day we’re given.
Which is why I’m now going to celebrate my 20,000 day birthday. This time with a walk.
Where is it?
Wokingham, in Berkshire, has been such a central part of my life. Home. Where do you call “home”? – you know, where you’re really centred.
Born and brought up in Wokingham in the 1960s, 70s & 80s, I then moved back with Heather to the town in 2001 to bring up our own three children.
In 2007, when Heather and I were both 40 (about 14,600 days), Wokingham was found to have the best quality of life anywhere in Britain. It’s rarely been out of the top 10. How lucky has our family been to have lived here?
But everything changes. Wokingham isn’t standing still – it’s continually evolving. Look at this wonderful picture, for example:
The nineteenth century town hall surrounded by brand new twenty-first century paving. Beautiful. Or I think so anyway.
Another big change in Wokingham is new houses, and new roads.
Because of these new roads, it’s now possible, for the first time, to do a 10-mile circular walk around Wokingham, and this is how I’m going celebrate my 20,000 day birthday:
When is it?
I’m actually 20,000 days old on Tuesday 10 May 2022, so on the walk on Saturday 7 May I’ll be 19,997 days old, but that’s near enough.
It does seem slightly wrong to be celebrating like this whilst there’s a horrible war raging in eastern Europe, famine and turmoil in Afghanistan and Yemen, and all sorts of other troubles.
I mentioned this to Katherine (daughter one) who said: “That’s why you have to do the walk”. Making the most of each day, while you can, I guess. So I’ll do it.
What’s the route?
The walk goes through several of the new developments, and visits some old pubs, exploring both the history and the constantly changing face of Wokingham.
Starting at the green arrow on the map above and walking clockwise (with thanks to Chris French’s excellent pub history of Wokingham). All timings below are approximate.
Saturday 7 May 2022
12:30pm Depart home (Simons Lane)
12:30-1:00pm 30 minute walk to…
1:00-1:30pm Stop A – The Dog & Duck (1851)
Quiz question: What used to be between two windows, but is now further to the right?
1:30-1:50pm 20 minute walk to…
1:50-2:15pm Stop B – Cantley Park Cafe (2021)
Quiz question: How many entrances are there?
2:15-3:00pm 45 minute walk to…
3:00-4:30pm Stop C – Oakingham Belle (2019) for a late lunch
Quiz question: While you’re recharging inside this pub, what can you recharge outside?
4:30-5:15pm 45 minute walk to…
5:15-5:50pm Stop D – The White Horse (1882)
Quiz question: What’s the theme of this pub’s garden?
5:50-6:20pm 30 minute walk to…
6:20-6:55pm Stop E – The Two Poplars (1850s)
Quiz question: What did this pub used to be called, and why?
6:55-7:30pm 35 minute walk to…
7:30-8:30pm Stop F – Ye Olde Leathern Bottel (1737)
Quiz question: How many different versions of this pub’s name have there been?
8:30-9:00pm 30 minute sunset walk back to Simons Lane
Thanks for reading this bit of silliness!
If I live another for 10,000 days, I will reach 30,000 days on Saturday 25 September 2049. You’re all very welcome to the party! Good luck reaching your own 30,000 day birthday.
Cheers, Richard x